Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Miami, FL

May 30, 2017Collier County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 30, 2017, 4:36 PM EDT for Collier County, Hendry County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 4:36 PM EDT (20:36 UTC)
Expired
May 30, 2017, 5:00 PM EDT
In force
24 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Collier County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 125 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS52 KMFL 302036
SVRMFL
FLC021-051-302100-
/O.NEW.KMFL.SV.W.0017.170530T2036Z-170530T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
436 PM EDT TUE MAY 30 2017

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  North central Collier County in southwestern Florida...
  Central Hendry County in southern Florida...

* Until 500 PM EDT

* At 436 PM EDT, a severe thunderstorm was located 7 miles east of
  Immokalee, moving north at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Immokalee, Ave Maria, Felda and Bunker Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2630 8122 2631 8142 2656 8146 2655 8116
TIME...MOT...LOC 2036Z 181DEG 9KT 2638 8132 

HAIL...0.88IN
WIND...60MPH
 
$$

KScharf
2 follow-up statements
944 
WWUS52 KMFL 302048
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
448 PM EDT TUE MAY 30 2017

FLC021-051-302100-
/O.CON.KMFL.SV.W.0017.000000T0000Z-170530T2100Z/
Collier FL-Hendry FL-
448 PM EDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTH CENTRAL COLLIER AND CENTRAL HENDRY COUNTIES...

At 447 PM EDT, a severe thunderstorm was located 10 miles east of 
Immokalee, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ave Maria, Immokalee and Bunker Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2630 8122 2631 8142 2656 8142 2655 8116
TIME...MOT...LOC 2047Z 206DEG 11KT 2642 8128 

HAIL...1.00IN
WIND...60MPH
 
$$

KScharf
247 
WWUS52 KMFL 302058
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
458 PM EDT TUE MAY 30 2017

FLC021-051-302106-
/O.EXP.KMFL.SV.W.0017.000000T0000Z-170530T2100Z/
Collier FL-Hendry FL-
458 PM EDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLLIER AND
CENTRAL HENDRY COUNTIES WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 2630 8122 2631 8142 2656 8142 2655 8116
TIME...MOT...LOC 2056Z 198DEG 30KT 2643 8126 

$$

KScharf

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:55 PM EDT, 41 minutes earlier.

Area forecast discussion, May 30, 3:55 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
355 PM EDT Tue May 30 2017

.DISCUSSION...
Upper level ridge gradually moves eastward into the Atlantic
waters along with surface high pressure. This is allowing for
a more south east flow, thus setting up for an increase in low
level moisture over South Florida for much of the week. Latest
MFL 12Z sounding shows pwats of up to 1.5 inchees this morning
with decent amount of CAPE and a light to moderate se flow.
Expect current activity to increase as the afternoon progress
becoming more scattered in portions of the interior and west
Gulf coast. Model guidance continues to be more aggressive in
convective coverage this afternoon.

Tonight through Thursday, light to moderate southeast flow will
continue to increase moisture content over the region with the
latest model runs maintaining high pwats values of up to 1.9 in
by the end of the week. With more low-level moisture combined
with sea-breeze and outflow boundary interactions, potential for
showers and thunderstorms will also increase as well through the
week. Rain chances during the afternoon and evening hrs will be
mainly concentrated in the interior and Lake Okeechobee regions.
During the morning hours showers and storms will be concentrated
over the waters. High temperatures will exceed the 90s across S
Florida and minimum still remaining in the mid to upper 70s along
the east coast metro area and low 70s interior and west. Thursday
through Tuesday, model guidance show rain chances will increase
mainly interior counties through the weekend into early next week
at this time. Temperatures during the long term will be regulated
by precipitation, so maxima will return to near normal near 90F,
with minima remaining above normal in the 70s.

&&

.MARINE...
Southeast flow will gradually become more dominant through the
week, though speeds should generally be 15 KT or less. Seas
remain around 4 feet or less through the week. Thunderstorm
chances will increase for the latter half of the week.

&&

.AVIATION...
VFR expected to prevail through the TAF period. Afternoon
thunderstorms are expected to develop inland of the terminals.
Some convection could come near APF and TMB, though storms should
generally stay west of the east coast terminals. Wind should
remain generally light overnight before picking up after sunrise
on Wednesday morning. APF will likely see another Gulf sea breeze
develop on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  90  77  89 /  10  20  30  40
Fort Lauderdale  80  89  79  89 /  10  10  30  40
Miami            79  90  79  90 /  10  20  40  40
Naples           74  92  75  92 /  20  40  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...67/MT
MARINE...67/MT
Hazardous weather outlook, May 30, 4:08 PM EDT, 28 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
408 PM EDT Tue May 30 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
310815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
408 PM EDT Tue May 30 2017

This hazardous weather outlook is for South Florida.

DAY ONE...TONIGHT

Thunderstorms....lingering storms may last through the early evening
hours, mainly over the Gulf coast and interior areas. Main threats
will be lightning strikes and locally heavy rain.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible mainly over interior sections Wednesday.
There is a chance of thunderstorms for all areas Thursday through
Saturday, mainly during the afternoon. The primary threat with this
activity will be lightning and locally heavy rainfall.

No other Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 30, 11:00 AM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1100 AM EDT TUE MAY 30 2017

FLZ066>068-070>075-301545-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
1100 AM EDT TUE MAY 30 2017

...Significant Weather Advisory for the development of funnel clouds
for southeastern Collier...north central Mainland Monroe...
northwestern Miami-Dade...southeastern Hendry...Broward and southern
Palm Beach Counties Until 1145 AM EDT...

* At 1100 AM EDT...Doppler radar was tracking showers capable of
  producing funnel clouds near Miccosukee Service Plaza, or 30 miles
  northwest of Pembroke Pines, moving north at 5 mph.

* LOCATIONS IMPACTED INCLUDE...
  Pembroke Pines, Miramar, Coral Springs, Davie, Plantation, Sunrise,
  Tamarac, Weston, Parkland, Loxahatchee Nwr, Holey Land Wildlife
  Refuge, Big Cypress National Preserve, Intersection Krome And U.S.
  27, Miccosukee Indian Reservation, Dade-Collier Training Airport,
  Sawgrass Mills Mall, Rotenberger Wildlife Refuge, Intersection I-75
  And U.S. 27, Intersection I-75 And Griffin Road and Miccosukee
  Service Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2585 8040 2576 8119 2656 8120 2658 8017
TIME...MOT...LOC 1500Z 174DEG 6KT 2618 8079

IRL
Local storm report, May 30, 11:39 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1139 AM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FUNNEL CLOUD     15 SE BIG CYPRESS RESER 26.16N  80.79W
05/30/2017                   BROWARD            FL   FOREST SERVICE

            MEMBER OF FOREST SERVICE REPORTED A BRIEF FUNNEL CLOUD
            A FEW MILES SOUTH OF INTERSTATE 75 AND SOUTHEAST OF THE
            MICCOSUKEE INDIAN RESERVATION. TIME AND LOCATION
            ESTIMATED BY RADAR.

&&

EVENT NUMBER MFL1700167

IRL
Special weather statement, May 30, 4:29 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
429 PM EDT TUE MAY 30 2017

FLZ066-070-302100-
Hendry FL-Inland Collier County FL-
429 PM EDT TUE MAY 30 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for north central Collier and southwestern
Hendry Counties Until 500 PM EDT...

* At 428 PM EDT...Doppler radar was tracking a strong thunderstorm
  near Ave Maria, moving north at 15 mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Ave Maria, Immokalee, Bunker Hill, Sunniland and Lake Trafford.

LAT...LON 2628 8121 2623 8137 2650 8155 2658 8126
TIME...MOT...LOC 2028Z 162DEG 11KT 2632 8133

KScharf

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:00 AM EDTSpecial Weather StatementMFLBroward, Hendry45 min
May 30, 4:29 PM EDTSpecial Weather StatementMFLHendry31 min
May 30, 4:44 PM EDTSpecial Weather StatementMFLGlades46 min
May 30, 5:03 PM EDTSpecial Marine WarningMFL42 min
May 30, 5:13 PM EDTSpecial Weather StatementMFLHendry47 min
May 30, 5:38 PM EDTSpecial Weather StatementMFLGlades37 min
May 30, 5:52 PM EDTSpecial Marine WarningMFL38 min
May 30, 6:14 PM EDTSpecial Weather StatementMFLGlades46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.